Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 375, NWS Birmingham, AL

July 28, 2000DeKalb County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 28, 2000, 5:49 PM CDT for DeKalb County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2000, 5:49 PM CDT (22:49 UTC)
Expired
Jul 28, 2000, 6:30 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WUUS54 KBMX 282251
SVRBHM
ALC049-282330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  DEKALB COUNTY IN ALABAMA...

* UNTIL 630 PM CDT.

* AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
  OF IDER TO IDER...MOVING VERY SLOWLY EASTWARD. AN ADDITIONAL 
SEVERE    THUNDERSTORM WAS LOCATED JUST EAST OF VALLEYHEAD AND 
MENTONE. A GAS STATION ROOF HAS BEEN DAMAGED IN VALLEYHEAD.

* SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS 
INCLUDE...IDER....VALLEYHEAD...HENAGAR...AND ROGERS.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:07 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 28, 3:07 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
307 PM CDT FRI JUL 28 2000

NOT MUCH DIFFERENCE BETWEEN THE MODELS...INCLUDING NUMERICAL GUIDANCE
PRODUCTS.  RELATIVE BREAK IN SHOWER AND THUNDERSTORM ACTIVITY
TODAY...AS OLD SHEAR AXIS IS TRANSLATED EAST...AND UPSTREAM SYSTEMS
EDGE INTO MISSISSIPPI VALLEY.  TROUGH TO AMPLIFY OVER SOUTHEAST...
WEST OF FORECAST AREA.  GUIDANCE TEMP NUMBERS FOR TOMORROW NOT AS
COOL AS YESTERDAYS RUN...COMING MORE IN LINE WITH WHAT THINKING HAS
BEEN.  ALTHOUGH MOISTURE INCREASES...SHOULD BE ENOUGH SUN TO ALLOW
TEMPS TO APPROACH NORMAL VALUES AT LEAST SAT...PERHAPS A TOUCH BELOW
ON SUNDAY. PREMISE OF TROUGH AND AVAILABLE MOISTURE LOOKS GOOD...HARD
PART WILL BE TO SPECIFY TIMING AND LOCATION OF ACTIVITY. FOR NOW...
ANTICIPATE HIGHER POPS NORTH TO START...BUT BY LATE SAT...HIGHER PW
OVERSPREADS ENTIRE AREA.  OVER ALL...STILL GOING A TOUCH ON THE
CONSERVATIVE SIDE FOR POPS...ESPECIALLY IN EXTENDED...AS MRF MOS POPS
LOOK OVERDONE.

CONCERN REMAINS ONCE AGAIN FOR NORTHERN CWA SUNDAY...WITH
UNSEASONABLE DYNAMICS TO COME INTO PLAY.  HIGH CHANCE POPS ACROSS
NORTH SUNDAY...CHANCE POPS ELSEWHERE.  BY MIDWEEK...SYSTEM BECOMES
WEAKENED AND RETROGRADES.  MRF HAS INTERESTING INVERTED TROUGHS AND
SURFACE LOWS IN TROPICAL FLOW...WHICH WILL BE INTERESTING TO WATCH.
81

PRELIMINARY NUMBERS...
HSV 068/090 070/086 068 -345
BHM 068/091 070/088 069 -244
MGM 068/093 070/089 070 -234

.BHM...NONE.

In the hours before

Special weather statement, Jul 28, 1:30 PM CDT, 4 hours 19 minutes before
ALZ001>038-040>050-291230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI JUL 28 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA.

AFTERNOON HEATING...AND A MODERATELY UNSTABLE AIRMASS...WILL
COMBINE TO PRODUCE SCATTERED THUNDERSTORMS OVER NORTHERN AND
CENTRAL ALABAMA THIS AFTERNOON AND EVENING.  THE STORMS SHOULD BE A
LITTLE STRONGER AND MORE NUMEROUS OVER CENTRAL ALABAMA...WHERE A FEW
STRONG WIND GUSTS OF UP TO 40 MPH ARE POSSIBLE THIS AFTERNOON.

ORGANIZED SEVERE WEATHER...HOWEVER...IS NOT EXPECTED THROUGH TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY THROUGH TONIGHT.

A FIRE ALERT CONTINUES FOR ALL OF NORTH AND CENTRAL ALABAMA.
Special weather statement, Jul 28, 4:18 PM CDT, 1 hour 31 minutes before
ALZ001>038-040>050-290303-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI JUL 28 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA.

AFTERNOON HEATING...AND A MODERATELY UNSTABLE AIRMASS...WILL
COMBINE TO PRODUCE SCATTERED THUNDERSTORMS OVER NORTHERN AND
CENTRAL ALABAMA THIS AFTERNOON AND EVENING.  THE STORMS SHOULD BE A
LITTLE STRONGER AND MORE NUMEROUS OVER CENTRAL ALABAMA...WHERE A FEW
STRONG WIND GUSTS OF UP TO 40 MPH ARE POSSIBLE THIS AFTERNOON.

ORGANIZED SEVERE WEATHER...HOWEVER...IS NOT EXPECTED THROUGH TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY THROUGH TONIGHT.

A FIRE ALERT CONTINUES FOR ALL OF NORTH AND CENTRAL ALABAMA.

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.